Kansas, 2014

Winter Weather in Kansas, December 17 to 18, 2014

December 17 to 18, 2014 · NWS GLD · 4 events in 4 counties and zones

Freezing drizzle developed causing a thin layer of ice to build up on outdoor surfaces. Multiple automobile accidents were reported on I-70 as well as a couple on Highway 83 in Logan county due to the slick road conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Freezing drizzle developed causing a thin layer of ice to build up on outdoor surfaces. Multiple automobile accidents were reported on I-70 as well as a couple on Highway 83 in Logan county due to the slick road conditions. The slick roads also caused one area school to release early.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 17, 4:05 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 17, 4:05 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
305 AM MST WED DEC 17 2014

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 300 AM MST WED DEC 17 2014

TODAY-TONIGHT...UPPER LEVEL DISTURBANCE CURRENTLY OVER SOUTHWEST
ARIZONA FORECAST TO LIFT NORTHEAST REACHING SOUTHEAST COLORADO BY
00Z THEN ACROSS THE FORECAST AREA THROUGH MIDNIGHT THEN EXIT THE
AREA BY SUNRISE THURSDAY MORNING. CLOSER TO THE SFC SATURATED
BOUNDARY LAYER MOISTURE WILL CREATE A DECK OF LOW CLOUDS FOR MUCH OF
THE AREA TODAY AND ALL OF THE AREA TONIGHT WITH AN EASTERLY
COMPONENT TO THE WIND. SOME FOG ALSO POSSIBLE THIS MORNING. MAY BE A
LITTLE FAST IN INTRODUCING POPS BUT RIGHT NOW HAVE SOME LIGHT
SNOW STARTING AROUND 22Z-23Z FOR AREAS FROM MCCOOK TO GOODLAND AND
FLAGLER...IN THE HEART OF 850-500 MOISTURE. PRECIPITATION CHANCES
INCREASE ACROSS ALL BUT THE NORTHWEST 1/2 OF THE AREA THROUGH
MIDNIGHT WITH A DECREASE FROM NORTHWEST TO SOUTHEAST AFTER
MIDNIGHT AS DRIER AIR IN THE 850-500 LAYER MOVES DOWN. HAVE
SNOWFALL AMOUNTS TOTALING A HALF INCH AT BEST BUT A FEW LOCATIONS
MAY SEE UP TO AN INCH.

HIGH TEMPERATURES IN THE MID/UPPER 20S TO AROUND 30 ALONG AND
NORTH OF THE INTERSTATE (UNDER COLDER 850MB TEMPERATURES AND
STRATUS) WITH LOW 30S TO AROUND 40 SOUTH...WARMEST IN THE TRIBUNE
AND LEOTI AREAS. LOWS IN THE TEENS NORTH AND NORTHWEST WITH MID 20S
FAR EAST-SOUTH.

THURSDAY-THURSDAY NIGHT...MAY SEE A BRIEF WINDOW OF LIGHT SNOW IN
THE MORNING FROM NORTON TO NEAR LEOTI AND POINTS EAST WITH DRY
CONDITIONS MID TO LATE MORNING AS MID LEVEL DRY AIR CONTINUES MOVING
SOUTHEAST CUTTING OFF PRECIPITATION POTENTIAL. ANOTHER BATCH OF MID
LEVEL CLOUDS ASSOCIATED WITH UPPER TROUGH MOVES ACROSS DURING THE
NIGHT WITH NO PRECIPITATION EXPECTED. WILL HAVE CONSIDERABLE LOW
CLOUDS HOWEVER. HIGH TEMPERATURES IN THE 30S EXCEPT AROUND 40 IN
TRIBUNE. LOWS IN THE UPPER TEENS TO MID 20S.

FRIDAY-FRIDAY NIGHT...UPPER TROUGH MOVES ACROSS DURING THE DAY WITH
SOME UPPER RIDGING MOVING IN DURING THE NIGHT. SHOULD SEE AFTERNOON
TEMPERATURES IN THE 40S EXCEPT OVER SNOWPACK AREAS OF KIT CARSON AND
YUMA COUNTIES WHERE MID 30S EXPECTED. LOWS IN THE MID TEENS TO LOW
20S.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 300 AM MST WED DEC 17 2014

WESTERLY QUASI ZONAL FLOW ALOFT WILL BEGIN THE LONG TERM FORECAST
PERIOD AS AN UPPER LEVEL TROUGH SLIDES ALONG THE ROCKIES INTO THE
SOUTH CENTRAL PLAINS...WHICH WILL KEEP ACTIVE WEATHER OUTSIDE OF THE
IMMEDIATE TRI STATE REGION FOR THE WEEKEND. PARTLY TO MOSTLY CLEAR
SKIES WILL BE PRESENT WITH HIGH TEMPERATURES IN THE MID TO UPPER
40S.  WITH THE LACK OF CLOUD COVER TO BLANKET IN WARMTH...LOW
TEMPERATURES SHOULD DIP BACK INTO THE LOW TO MID 20S.

THE NEXT WEATHER SYSTEM WILL APPROACH THE HIGH PLAINS REGION MONDAY.
SOUTHWEST SURFACE FLOW WILL ALLOW HIGH TEMPERATURES REACH THE UPPER
40S TO LOWER 50S AHEAD OF A CLIPPER SYSTEM THAT WILL MOVE ACROSS THE
NORTHERN PLAINS AND UPPER MIDWEST TO BRING A COLD FRONT THROUGH THE
AREA EARLY MONDAY MORNING.  MOISTURE ORIGINATING IN THE PACIFIC
NORTHWEST WILL FILTER BEHIND THE FRONTAL PASSAGE AS AN UPPER LEVEL
RIDGE OVER THE WESTERN THIRD OF THE CONUS PUSHES PRECIPITATION
TOWARDS THE FORECAST AREA. THE ECMWF AND GFS40 HAVE SOME DIFFERENCES
IN WET BULB ZERO HEIGHTS AND 850-700 CRITICAL THICKNESS
PLACEMENTS...HOWEVER EXPECTING ANY CHANCES FOR PRECIPITATION TO BE
RAIN DURING THE DAYLIGHT HOURS MONDAY. AS COLDER AIR CONTINUES TO
FLOW INTO THE AREA...THE RAIN/SNOW LINE WILL GENERALLY POSITION
ALONG INTERSTATE 70 WITH RAIN SHOWERS TO THE SOUTH AND RAIN/SNOW
MIXES TO THE NORTH OF THE INTERSTATE AFTER SUNDOWN.  PRECIPITATION
WILL TRANSITION TO SNOW INTO THE LATE EVENING HOURS.  THE LATEST
ECMWF IS FORECASTING BETWEEN ONE AND TWO INCHES OF SNOW FOR EASTERN
COLORADO...BUT A LOT OF THE SNOW ACCUMULATION WAS COMING IN PERIODS
OF RAIN AND RAIN/SNOW MIXES BASED ON 700-850 CRITICAL THICKNESS
LINES AND WET BULB ZERO HEIGHTS.  THEREFORE...ALIGNED SNOW FORECAST
MORE WITH GFS40 FORECAST WITH SMALLER ACCUMULATIONS AT THIS TIME.

THE UPPER LEVEL TROUGH BASE WILL SLIDE THROUGH THE AREA EARLY
TUESDAY MORNING...WHICH WILL END PRECIPITATION CHANCES FOR THE REST
OF THE DAY.  BASED ON ADVECTION AT 850 MB BRINGING IN TEMPERATURES
BELOW FREEZING...DECIDED TO BUMP THE BLEND TEMPERATURES DOWN A BIT
ON TUESDAY INTO THE LOW TO MID 40S.  MOS GUIDANCE IS TRENDING
COOLER...SO TEMPERATURE FORECAST MAY NEED TO BE ADJUSTED LOWER IN
FUTURE FORECASTS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 300 AM MST WED DEC 17 2014

KGLD...IFR/VLIFR CIGS THROUGH THE PERIOD. WEATHER DISTURBANCE WILL
MOVE OVER THE TERMINAL FROM THE SOUTHWEST AROUND 00Z BRINGING
SOME SNOW NEAR THE TERMINAL. LIGHT SNOW WITH VIS IN THE 1-3NM
RANGE EXPECTED FROM 03Z-09Z WITH WINDS FROM THE EAST AROUND 7KTS.
FROM 10Z-12Z SNOW WILL EXIT THE TERMINAL WITH IFR/VLIFR CIGS
CONTINUING.

KMCK...IFR/VLIFR CIGS THROUGH THE PERIOD. WEATHER DISTURBANCE WILL
MOVE OVER THE TERMINAL FROM THE SOUTHWEST AROUND 01Z BRINGING SOME
LIGHT SNOW TO THE TERMINAL THEN EXITING TO THE SOUTHEAST AROUND
10Z. LOWER VISIBILITY IN SNOW POSSIBLE FROM 04Z-08Z. WINDS FROM
THE EAST 4-7KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...MK
AVIATION...99
Hazardous weather outlook, Dec 17, 5:10 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 AM MST WED DEC 17 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
410 AM MST WED DEC 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

A WEATHER DISTURBANCE WILL BRING SOME LIGHT SNOW TO MUCH OF THE
AREA VERY LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.
SNOWFALL AMOUNTS WILL GENERALLY BE UNDER ONE INCH. LOCATIONS FROM
TRIBUNE TO LEOTI MAY SEE A ONE TO TWO HOUR WINDOW OF LIGHT SNOW
MIXED WITH SOME FREEZING DRIZZLE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LIGHT SNOW WILL CONTINUE TO MOVE SOUTHEAST AND AWAY FROM THE AREA
THURSDAY MORNING. ANY ADDITIONAL ACCUMULATION WILL BE UNDER ONE
HALF INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Thomas

When
December 17, 7:30 AM CST to December 18, 2:00 AM CST
Where
Thomas forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Freezing drizzle caused a thin layer of ice to build up on area roadways. The slick roads contributed to a vehicle rolling over while on I-70.

Winter Weather, Sherman

When
December 17, 7:30 AM MST to December 18, 9:00 AM MST
Where
Sherman forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Freezing drizzle caused a thin layer of ice to build up on area roadways. The slick roads contributed to drivers of several vehicles losing control on I-70.

Winter Weather, Logan

When
December 17, 10:00 PM CST to December 18, 8:00 AM CST
Where
Logan forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

The freezing drizzle caused a thin layer of ice to built up on area roadways. The slick road conditions lead to a vehicle accident as it was crossing a bridge on Highway 83.

Winter Weather, Gove

When
December 17, 10:00 PM CST to December 18, 8:00 AM CST
Where
Gove forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Freezing drizzle caused a thin layer of ice to build up on area roadways. The slick roads contributed to a vehicle rolling over as it was exiting I-70.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549698, 549723, 549696, 549697.